TREATMENT Stable on olanzapine
During his first visit to the outpatient clinic 4 weeks after being discharged, Mr. R reports that he has successfully returned to work, and his paranoia has completely resolved. He continues to take olanzapine, 10 mg nightly, and has restarted clomiphene, 100 mg/d.
During this outpatient follow-up visit, Mr. R attributes his manic episode to an adverse reaction to amoxicillin/clavulanate, and requests to be tapered off olanzapine. After he and his psychiatrist discuss the risk of relapse in untreated bipolar disorder, olanzapine is reduced to 7.5 mg at bedtime with a plan to taper to discontinuation.
At his second follow-up visit 1 month later, Mr. R has also stopped clomiphene and is taking a herbal supplement instead, which he reports is helpful for his fatigue. He says his mood is stable and denies experiencing any manic or depressive symptoms. Olanzapine is discontinued at this visit.
OUTCOME Lasting euthymic mood
Mr. R agrees to our recommendation of continuing to monitor him every 3 months for at least 1 year. We provide him and his wife with education about early warning signs of mood instability. Eight months after his manic episode, Mr. R no longer receives any psychotropic medications and shows no signs of mood instability. His mood remains euthymic and he is able to function well at work and in his personal life.
‘Antibiomania’ describes manic episodes that coincide with antibiotic usage. This adverse effect is rare but should be considered in patients who present with unexplained first-episode mania, particularly those with an initial onset of mania after early adulthood.
Continue to: Related Resources